Nov 10, 2006
I have been positive since Jan--diagnosed in July--I started taking Atripla on July 28--I was originally 495 T-Cell and 150,000 on my viral load. My viral load went as low as 3500 but is now back up to 40,000 and my TCells are 496--down from a high of 600 or so. Is it bad for me to switch meds--does it lower the time that I have to be on meds in my life? Should I have gone on Atripla or waited longer? I am 41 years old and in excellent physical condition and have excellent levels in al lother tests (blood pressure, cholestrol etc for a man of my age..) Thank you
Response from Dr. Wohl
That your Atripla lowered your viral load but then the level increased again is concerning. If this rebound in your viral load is confirmed, I would suspect strongly that you are resistant to at least two of the three medications in this drug. When they draw the blood for the viral load, a genotypic resistance test can be done to confirm if there is resistance and to what.
How did this happen? If you were taking your medication as directed, it is likely your virus was resistant to at least the efavirenz and/or the FTC in Atripla. About 10-15% of people in US and European cities are acquiring virus with some resistance to one or more HIV medications. This is why the new US guidelines recommend genotype testing on all people before starting on HIV medication.
Certainly, you will need to change medication regimens. You will have to be on a protease inhibitor with other meds predicted to be effective based on the genotype test. You opt not take any HIV therapy, given your high CD4 count now and prior to starting meds, but the high viral load and recent experiences suggests that it would not take long for your CD4 to drop to the magical 350 point - where most HIV experts agree therapy needs to be initiated.
Get a genotype ASAP and then switch to an effective regimen that you can take every day without fail.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.